Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 22, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2016, 3:19 PM CDT for 4 counties in Minnesota. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2016, 3:19 PM CDT (20:19 UTC)
- Expired
- Jun 12, 2016, 3:58 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 148 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:28 PM CDT | HAIL 1.25 | 2 Sw Rothsay, MN | REPORT POSTED VIA SOCIAL MEDIA. |
| Jun 12, 3:30 PM CDT | HAIL 0.75 | Rothsay, MN | REPORT VIA SOCIAL MEDIA. |
| Jun 12, 3:47 PM CDT | HAIL 1.25 | Pelican Rapids, MN | REPORT VIA SOCIAL MEDIA. |
| Jun 12, 3:48 PM CDT | HAIL 0.88 | Pelican Rapids, MN | |
| Jun 12, 3:52 PM CDT | HAIL 0.75 | 1 S Pelican Rapids, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846
WUUS53 KFGF 122019
SVRFGF
MNC005-027-111-167-122115-
/O.NEW.KFGF.SV.W.0022.160612T2019Z-160612T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
319 PM CDT SUN JUN 12 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHWESTERN BECKER COUNTY IN NORTHWESTERN MINNESOTA...
WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 415 PM CDT
* AT 318 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
BRUSHVALE...OR 9 MILES NORTHEAST OF WAHPETON...MOVING NORTHEAST AT
40 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ROTHSAY AND LAWNDALE AROUND 335 PM CDT.
PELICAN RAPIDS AROUND 345 PM CDT.
CORMORANT AND DUNVILLA AROUND 355 PM CDT.
SHOREHAM AROUND 405 PM CDT.
DETROIT LAKES AROUND 410 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 20 AND
59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4617 9659 4621 9658 4622 9660 4624 9660
4625 9658 4626 9660 4633 9660 4635 9662
4635 9664 4638 9667 4704 9625 4656 9520
4608 9642
TIME...MOT...LOC 2018Z 221DEG 43KT 4638 9647
HAIL...1.25IN
WIND...70MPH
$$
SPEICHER2 follow-up statements
352
WWUS53 KFGF 122037
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
337 PM CDT SUN JUN 12 2016
MNC005-027-111-167-122115-
/O.CON.KFGF.SV.W.0022.000000T0000Z-160612T2115Z/
OTTER TAIL MN-BECKER MN-WILKIN MN-CLAY MN-
337 PM CDT SUN JUN 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN OTTER TAIL...SOUTHWESTERN BECKER...EASTERN WILKIN
AND SOUTHEASTERN CLAY COUNTIES...
AT 336 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROTHSAY...OR
16 MILES NORTHWEST OF FERGUS FALLS...MOVING NORTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
ERHARD AROUND 340 PM CDT.
PELICAN RAPIDS AROUND 345 PM CDT.
LAKE LIDA AND MAPLEWOOD STATE PARK AROUND 350 PM CDT.
DUNVILLA AROUND 355 PM CDT.
BIG MCDONALD LAKE AROUND 400 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 26 AND
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4610 9636 4642 9663 4690 9613 4656 9521
4647 9542
TIME...MOT...LOC 2036Z 237DEG 43KT 4649 9623
HAIL...1.25IN
WIND...70MPH
$$
SPEICHER829
WWUS53 KFGF 122058
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
358 PM CDT SUN JUN 12 2016
MNC005-027-111-167-122108-
/O.CAN.KFGF.SV.W.0022.000000T0000Z-160612T2115Z/
OTTER TAIL MN-BECKER MN-WILKIN MN-CLAY MN-
358 PM CDT SUN JUN 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OTTER TAIL...
SOUTHWESTERN BECKER...EASTERN WILKIN AND SOUTHEASTERN CLAY COUNTIES
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN MINNESOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND FORKS.
LAT...LON 4610 9636 4642 9663 4690 9613 4656 9521
4647 9542
TIME...MOT...LOC 2056Z 221DEG 43KT 4669 9598
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:45 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 12, 12:45 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1245 PM CDT SUN JUN 12 2016 .UPDATE... Issued at 1245 PM CDT Sun Jun 12 2016 Not seeing too much activity yet, but high resolution models are showing development getting going by mid afternoon. The sfc low is now around Oakes ND with pressure falls to the NE. KABR is 90F with a dew point of 68F, so there is juicy air just to south of the low. Will continue to monitor thru the afternoon. && .SHORT TERM...(Today through Tuesday night) Issued at 358 AM CDT Sun Jun 12 2016 Water vapor loop indicated a short wave over eastern MT moving north northeast at 40-45 knots. CAPES were 500-1000 j/kg this morning with a fair amount of CIN. Cigs began around 10 thousand ft and have lowered to around 5 thousand ft. Thunderstorms were moving across the Devils Lake basin this morning. A band of showers/storms were developing from GFK to PKD. Thermal ridging to move into the area this afternoon. CAPES expected to rise to around 2000 j/kg this afternoon. Precipitable water rises to around 2 inches this afternoon. Then decreases to half to three quarters of an inch for Mon. Severe storms expected this afternoon and evening. Water vapor loop also indicated upper level trough over ALTA/BC/ID area. Trough forecast to move across central SASK and northern MAN this afternoon and tonight. System will send a cold front across the area tonight. Water vapor loop indicating a short wave off the BC coast...models dont appear to see it. Water vapor loop indicated another upper low off the southern CA coast. Trough is forecast to move into ND on Tue and bring another chance for storms. .LONG TERM...(Wednesday through Saturday) Issued at 358 AM CDT Sun Jun 12 2016 Wednesday through Saturday will see the area in a southwest flow aloft and with this several shortwaves moving through. One will exit Wednesday with another due on Friday. Low precipitation chances will linger through the weekend as region remains on the northern edge of an upper ridge centered over the central plains. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1245 PM CDT Sun Jun 12 2016 VFR Conds this afternoon however convection will start by mid- afternoon, mainly SW of Fargo and push northeast through the late afternoon into early evening. Activity will dissipate by mid to late evening, however models showing MVFR cigs sinking into region after midnight, mainly east of the valley. Will keep mention of MVFR limited to BJI at this time. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Hoppes LONG TERM...Riddle AVIATION...Speicher
Hazardous weather outlook, Jun 12, 9:26 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 926 AM CDT SUN JUN 12 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131430- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 926 AM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING OVER EASTERN NORTH DAKOTA INTO MOST OF NORTHWEST AND WEST CENTRAL MINNESOTA. THE DEVILS LAKE TO VALLEY CITY AREA IS IN A MARGINAL RISK FOR SEVERE WEATHER. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL WITH AN ISOLATED TORNADO POSSIBLE. THE STORMS WILL BE MOST LIKELY FROM 1 PM CDT TO 10 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE ALSO IN THE FORECAST FOR TUESDAY AND WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 12, 9:52 AM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 952 AM CDT SUN JUN 12 2016 MNZ009-017-121545- NORTH BELTRAMI MN-SOUTH BELTRAMI MN- 952 AM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY UNTIL 1045 AM CDT... AT 951 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TENSTRIKE...OR 15 MILES NORTHEAST OF BEMIDJI...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... HINES AROUND 955 AM CDT. BLACKDUCK AROUND 1005 AM CDT. FUNKLEY AROUND 1010 AM CDT. SHOOKS AROUND 1015 AM CDT. KELLIHER AROUND 1020 AM CDT. LAT...LON 4747 9470 4770 9489 4799 9442 4764 9441 TIME...MOT...LOC 1451Z 229DEG 39KT 4768 9470 SPEICHER
Local storm report, Jun 12, 10:18 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 AM CDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM HAIL TENSTRIKE 47.66N 94.68W
06/12/2016 E1.75 INCH BELTRAMI MN EMERGENCY MNGR
&&
SPEICHERSpecial weather statement, Jun 12, 11:05 AM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1105 AM CDT SUN JUN 12 2016 MNZ004-NDZ008-121700- KITTSON MN-PEMBINA ND- 1105 AM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON AND EASTERN PEMBINA COUNTIES UNTIL NOON CDT... AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NOYES TO NEAR BOWESMONT...AND MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ST. VINCENT...HUMBOLDT...NOYES...JOLIETTE...NORTHCOTE...ORLEANS AND CARIBOU. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4864 9742 4900 9721 4900 9640 TIME...MOT...LOC 1605Z 237DEG 47KT 4899 9711 4873 9725 SPEICHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:52 AM CDT | Special Weather Statement | FGF | Beltrami | 53 min |
| Jun 12, 11:05 AM CDT | Special Weather Statement | FGF | Kittson | 55 min |
| Jun 12, 2:32 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 58 min |
| Jun 12, 2:35 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 26 min |
| Jun 12, 3:23 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 67 min |
| Jun 12, 4:29 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 26 min |
| Jun 12, 5:30 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
| Jun 12, 5:59 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.